Complexity theory for spaces of integrable functions

This paper investigates second-order representations in the sense of Kawamura and Cook for spaces of integrable functions that regularly show up in analysis. It builds upon prior work about the space of continuous functions on the unit interval: Kawamura and Cook introduced a representation inducing...

Full description

Bibliographic Details
Main Author: Florian Steinberg
Format: Article
Language:English
Published: Logical Methods in Computer Science e.V. 2017-09-01
Series:Logical Methods in Computer Science
Subjects:
Online Access:https://lmcs.episciences.org/3924/pdf
_version_ 1827322835060654080
author Florian Steinberg
author_facet Florian Steinberg
author_sort Florian Steinberg
collection DOAJ
description This paper investigates second-order representations in the sense of Kawamura and Cook for spaces of integrable functions that regularly show up in analysis. It builds upon prior work about the space of continuous functions on the unit interval: Kawamura and Cook introduced a representation inducing the right complexity classes and proved that it is the weakest second-order representation such that evaluation is polynomial-time computable. The first part of this paper provides a similar representation for the space of integrable functions on a bounded subset of Euclidean space: The weakest representation rendering integration over boxes is polynomial-time computable. In contrast to the representation of continuous functions, however, this representation turns out to be discontinuous with respect to both the norm and the weak topology. The second part modifies the representation to be continuous and generalizes it to Lp-spaces. The arising representations are proven to be computably equivalent to the standard representations of these spaces as metric spaces and to still render integration polynomial-time computable. The family is extended to cover Sobolev spaces on the unit interval, where less basic operations like differentiation and some Sobolev embeddings are shown to be polynomial-time computable. Finally as a further justification quantitative versions of the Arzel\`a-Ascoli and Fr\'echet-Kolmogorov Theorems are presented and used to argue that these representations fulfill a minimality condition. To provide tight bounds for the Fr\'echet-Kolmogorov Theorem, a form of exponential time computability of the norm of Lp is proven.
first_indexed 2024-04-25T01:35:07Z
format Article
id doaj.art-0120fc515de5447e8b5989a32c2f3e7f
institution Directory Open Access Journal
issn 1860-5974
language English
last_indexed 2024-04-25T01:35:07Z
publishDate 2017-09-01
publisher Logical Methods in Computer Science e.V.
record_format Article
series Logical Methods in Computer Science
spelling doaj.art-0120fc515de5447e8b5989a32c2f3e7f2024-03-08T09:51:11ZengLogical Methods in Computer Science e.V.Logical Methods in Computer Science1860-59742017-09-01Volume 13, Issue 310.23638/LMCS-13(3:21)20173924Complexity theory for spaces of integrable functionsFlorian SteinbergThis paper investigates second-order representations in the sense of Kawamura and Cook for spaces of integrable functions that regularly show up in analysis. It builds upon prior work about the space of continuous functions on the unit interval: Kawamura and Cook introduced a representation inducing the right complexity classes and proved that it is the weakest second-order representation such that evaluation is polynomial-time computable. The first part of this paper provides a similar representation for the space of integrable functions on a bounded subset of Euclidean space: The weakest representation rendering integration over boxes is polynomial-time computable. In contrast to the representation of continuous functions, however, this representation turns out to be discontinuous with respect to both the norm and the weak topology. The second part modifies the representation to be continuous and generalizes it to Lp-spaces. The arising representations are proven to be computably equivalent to the standard representations of these spaces as metric spaces and to still render integration polynomial-time computable. The family is extended to cover Sobolev spaces on the unit interval, where less basic operations like differentiation and some Sobolev embeddings are shown to be polynomial-time computable. Finally as a further justification quantitative versions of the Arzel\`a-Ascoli and Fr\'echet-Kolmogorov Theorems are presented and used to argue that these representations fulfill a minimality condition. To provide tight bounds for the Fr\'echet-Kolmogorov Theorem, a form of exponential time computability of the norm of Lp is proven.https://lmcs.episciences.org/3924/pdfcomputer science - computational complexity
spellingShingle Florian Steinberg
Complexity theory for spaces of integrable functions
Logical Methods in Computer Science
computer science - computational complexity
title Complexity theory for spaces of integrable functions
title_full Complexity theory for spaces of integrable functions
title_fullStr Complexity theory for spaces of integrable functions
title_full_unstemmed Complexity theory for spaces of integrable functions
title_short Complexity theory for spaces of integrable functions
title_sort complexity theory for spaces of integrable functions
topic computer science - computational complexity
url https://lmcs.episciences.org/3924/pdf
work_keys_str_mv AT floriansteinberg complexitytheoryforspacesofintegrablefunctions